Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Wichita, KS

March 27, 1998Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 1998, 5:15 AM CST for Reno County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 1998, 5:15 AM CST (11:15 UTC)
Expired
Mar 27, 1998, 5:50 AM CST
In force
35 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 271115 RRA
SVRICT
KSC155-271150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN RENO COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 550 AM CST
 
* SOME TOWNS AFFECTED
    HUTCHINSON
    NICKERSON
    BUHLER

* AT 513 AM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST
  OF HUTCHINSON MOVING NORTHEAST AT 45 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


URBAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:57 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 27, 2:57 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
257 AM CST FRI MAR 27 1998

...SHORT TERM...
TSRA CHANCES AS WELL AS WINDS THE MAIN FCST CONCERN THIS MORNING.
INITIAL AREA OF SHRA/TSRA OVER WRN KANSAS WHICH WERE FAIRLY WELL
ORGANIZED EARLIER HAVE FALLEN APART OVER THE LAST FEW HOURS.  OTHER
AREAS OF CONVECTION OVER ERN CO/WRN KS AND NRN TX/OK HOLDING TOGETHER
SO FAR AND SHOULD AFFECT CWA LATER THIS MORNING.  MODELS SOMEWHAT
DIFFERENT ON PLACEMENT OF SFC LOW THROUGH 24 HRS HWVR ALL BRING GOOD
UVM AND ENERGY ACROSS FCST AREA THIS AFTERNOON.  AIRMASS OF CWA
INITIALLY MORE STABLE THAN WRN KANSAS BUT EXPECT DESTABILIZATION LATR
TODAY.  MESOETA SHOWING THIS WELL WITH CAPES OF 1500-1700 BY FCST BY
18Z.  WL KEEP CURRENT LIKELY POPS FOR MOST AREAS BUT MAY NEED TO REMOVE
MORNING WORDING ESPECIALLY ACROSS S CNTRL.  WINDS THE NEXT PROBLEM.
FAIRLY STRONG GRADIENT KEEPING IT RATHER BREEZY WITH GUSTS OVER 40 MPH
COMMON EARLIER WHICH MAY HAVE HAD SOME HELP FROM TSRA.  WAS THINKING
WIND ADVISORY EARLIER HWVR MAY HOLD OFF ON THIS AS LATEST METARS
SHOWING WINDS HAVE RELAXED A BIT.  WL WAIT UNTIL ZFP ISSUANCE TIME
BEFORE FINAL DECISION.  FOR TEMPS...WL TEND TWRD WARMER FWC VALUES.
CURRENT READINGS REMAINING UP BUT EXPECT CLOUDS TO SLOW WARMING THIS
AFTERNOON.

URBAN

LONG TERM:
ALL 3 MDLS MATCHING WELL RGDG PSNG OF STACKED LOS SAT PIX INDCT XNG
NM @ 07Z.  W/ LOS LIFTING NE XNG KS TDY & RCHG UPR MS VLY BY 28/12Z
SKIES TO CLR ALL SXNS BY ERY EVNG.  HWVR SFC GRAD IN WAKE OF SYS TO
ACQUIRE MDT DNSLP COMP THRU H7 & W/ H85 THERMAL RDG IN NEIGHBORHOOD
THESE FACTORS TO INHIBIT TEMP DROP. AM UNDERCUTTING MOS MINS SC & SE
SXNS & UNDERCUT WRMR FAN SOLN C SCTR. ALL QUIET CWA-WIDE TMW AS WK
MID-UPR RDG TRAVERSES C PLNS. AMPLIFYG NRN PAC H5 RDG TO INDUCE RPD
DVLPMT H5 S/W OVR PAC CST BY TMW MRNG. LATTER FEATURE INDUCES SFC LO
DVLPMT OVR ERN WY. W/ RPD RTN TO SRLY GRAD SLATED CWA-WIDE & W/ DRY
AMS AM PULLING UP SAT MAXS TO MID 70S ALL SCTRS. ONLY MINOR CHGS TO
XTNDD MADE.
ES

FCSTRID = 04
ICT   70 51 76 53  / 70  0  0  0
HUT   70 51 75 52  / 70  0  0  0
EWK   70 51 75 52  / 70  0  0  0
EQA   71 52 75 53  / 70  0  0  0
WLD   71 52 77 54  / 70  0  0  0
RSL   68 48 74 50  / 50  0  0  0
GBD   69 49 74 51  / 50  0  0  0
SLN   70 49 75 52  / 70  0  0  0
MPR   70 50 75 52  / 70  0  0  0
CFV   73 54 76 55  / 70  0  0  0
CNU   72 53 75 54  / 70  0  0  0
K88   71 52 74 53  / 70  0  0  0

.ICT...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.